W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL
Back to Search Results |
| Catalog Number |
BXA115901A |
| Medical Device Problem Code |
Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
08/07/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Patient information was requested, but was not available.A1 patient identifier - this is an internally generated number.Cbas® heparin surface incorporates carmeda heparin manufactured from heparin sodium api, which is covalently bound to the device surface and is essentially non-eluting.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
On (b)(6) 2024, a patient underwent a revision procedure in the right arm (with severe edema) to treat central venous stenosis in a brachiocephalic arteriovenous (av) fistula using an 11 mm x 59 mm gore® viabahn® vbx balloon expandable endoprosthesis (vbx device).It was reported the physician accessed the patient via the right upper arm by making a micro puncture and then using an 8f sheath (brand unknown) over an.035"guidewire (brand unknown).Reportedly, it was tight going through the sheath, but the delivery catheter did advance to the target location.At the target treatment site before deployment, it was determined the endoprosthesis was too long.The decision was made to withdraw the delivery system to use a different size endoprosthesis.The delivery catheter was withdrawn back through the sheath.A 10 mm x 29 mm vbx device was selected as a replacement.As the delivery catheter was being advanced, they noticed on fluoroscopy that the 11 mm x 59 mm endoprosthesis had dislodged from the delivery catheter, and was still in the target location on the guidewire.It was further observed that the dislodged endoprosthesis traveled from the subclavian vein to the heart, out through the pulmonary artery and landed in the lung.The fistula was ligated and the patient went to interventional radiology where the endoprosthesis was removed from the patient's lung.It was reported the patient is currently doing well.
Additional Manufacturer Narrative
Type of investigation b19: the endoprosthesis was returned without the delivery system.A review of manufacturing records verified that the lot involved in this complaint met all pre-release specifications.Product return evaluation: this complaint was initiated based on information received from the field.The reported information indicates potential device malfunctions ¿ related to incorrect device length, device dislodgement from the catheter, and migration of an undeployed device ¿ have occurred.As reported, it was determined the endoprosthesis was too long when it was at the target treatment site before deployment, and the decision was made to withdraw the delivery system.The delivery catheter was withdrawn back through the sheath, after which the endoprosthesis was found to be dislodged from the catheter and traveled through the heart and landed in the lung.The investigation, including evaluation of the returned item provided from the field, concluded that the causes of the reported device malfunctions were consistent with the reasonably foreseeable misuses of the user selecting an inappropriate stent length for the patient (length too long) and the user trying to remove the delivery system with the stent still mounted, leading to the potential for stent migration.The ifu was reviewed with respect to the details provided in the complaint.The gore® viabahn® vbx balloon expandable endoprosthesis instructions for use (ifu) includes the following warnings: "special care should be taken to ensure that the appropriate size endoprosthesis, compatible sheath and guidewire are selected prior to introduction.Native vessel dimensions must be accurately measured, not estimated," and, "do not withdraw the gore® viabahn® vbx balloon expandable endoprosthesis back into the introducer sheath once the endoprosthesis is fully introduced.Withdrawing the gore® viabahn® vbx balloon expandable endoprosthesis back into the sheath can cause dislocation and / or damage to the endoprosthesis, premature deployment, deployment failure, and / or catheter separation.If removal prior to deployment is necessary, withdraw the gore® viabahn® vbx balloon expandable endoprosthesis to a position close to but not into the introducer sheath.Both the gore® viabahn® vbx balloon expandable endoprosthesis and introducer sheath can then be removed in tandem." update codes based on results of investigation findings.